New York residents may know that medication errors are a leading cause of patient harm in the United States, and that they are often fatal. To combat the problem, pharmacists are using special software to help identify these mistakes before they occur.
When a child dies, it's always a tragedy not only for the parents but for the community as well. But when a child dies because of someone else's negligence, grief is oftentimes accompanied by anger and the gut-wrenching question, "Could anything have been done to prevent the tragedy?"
Medication errors can occur because of negligence in a hospital, clinic, or pharmacy. However, there are also many cases in which patients suffer serious outcomes from medication errors that they have made on their own. It is important to be aware of these errors to avoid the chance of overdose or other serious complications.
A physician might prescribe clonidine, an antihypertensive medication, to treat high blood pressure. The medication is also used to treat children dealing with ADHD. However, a numerical error resulting in an 8-year-old Colorado boy receiving 1,000 times the appropriate dose may have contributed to his death on June 8, 2016.
New York paramedics often have to work in less than perfect conditions, make snap decisions and act quickly, so medication mistakes can occur. Medication errors are defined by the Center for Drug Evaluation and Research as preventable events that lead to patient harm or inappropriate use of medications. These errors can arise from a variety of causes, including product labels, distribution and lack of education.